Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Marquette, MI

August 1, 2002Alger County, Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 1, 2002, 9:14 AM EDT for Alger County, Marquette County, Michigan. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 9:14 AM EDT (13:14 UTC)
Expired
Aug 1, 2002, 10:15 AM EDT
In force
61 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:50 AM EDTHail 0.75Republic, MIThree quarter inch hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 5:45 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2319 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS53 KMQT 011314
SVRMQT
MIC003-103-011415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
914 AM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN
  ALGER COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 1015 AM EDT

* AT 911 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF WITCH LAKE...OR ABOUT 22
  MILES NORTHEAST OF CRYSTAL FALLS. THE STORM WAS MOVING EAST AT 50
  MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG BASS LAKE...NATIONAL MINE AT 935 AM EDT
  PALMER AT 940 AM EDT
  GWINN...SANDS AT 950 AM EDT
  SILVER LAKE...LITTLE LAKE AT 955 AM EDT
  CARLSHEND...SKANDIA AT 1000 AM EDT
  SUNDELL AT 1010 AM EDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

MRD/JV

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:24 AM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 1, 3:24 AM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
324 AM EDT THU AUG 1 2002

MAIN FORECAST CONCERN IS SEVERE CONVECTION TODAY.

VERY IMPRESSIVE LINE OF TSTMS HAVE DEVELOPED IN NE MN OVER PAST
COUPLE HOURS IN RESPONSE TO LLJ CONVERGENCE ALONG H85 WARM FRONT. AT
06Z...THIS FRONT ARCHED FROM THE MN ARROWHEAD TO ACROSS THE NRN
KEWEENAW PENINSULA...AND WAS MOVING NWD AS SEEN FROM ECHOES ON KDLH
RADAR. GOES SOUNDINGS SHOW INCREASING LEVELS OF CAPE IN THE WESTERN
U P...BUT A VERY CAPPED AMS AS WELL (H7 TEMPS ON ORDER OF 12C). THIS
CONVECTION TO OUR WEST HAS SURGED AHEAD OF THE MAIN COLD FRONT (ERN
ND)...ALONG WHICH CONVECTION IS FIRING AS POTENT UPR JET DRIVES EWD
THRU NRN PLAINS. THUS...TODAYS CONVECTION PROBLEM LOOKS TO BE
TWO-FOLD...WITH INITIAL DOSE OF A 35-40KT LLJ THIS MORNING...
FOLLOWED BY FROPA THIS AFTERNOON. BOTH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE...BUT WINDS WILL BE PRIMARY THREAT WITH INITIAL
CONVECTION AS WET-BULB ZERO HGTS REMAIN ABOVE 12KFT THIS MORNING.
KDLH RADAR SHOWING TENDENCY OF LINE TO BOW ALREADY (07Z).

MESOETA APPEARS TO HAVE DECENT HANDLE OF THINGS EARLY ON...HOWEVER
IT IS A COUPLE HOURS FAST (MOVING PCPN INTO WRN U P BY 8Z). IT EVEN
SHOWS COLD POOL MESO-HIGH IN TSTMS WAKE...WHICH MAY HELP TO DECREASE
STRENGTH OF COLD FRONT. BUT...WITH MOIST AND UNSTABLE NATURE OF AMS
IN PLACE...BELIEVE THIS AFFECT WILL BE MINIMAL. CURRENT DEW POINTS
ACROSS THE CWA ARE IN MID 60S TO AROUND 70F. ALL INGREDIENTS LOOK TO
BE IN PLACE FOR SVR EVENT...AS CAPES EXCEEDING 2K J/KG COMBINE WITH
0-3KM SHEAR IN EXCESS OF 50KTS...AND 0-3KM HELICITY NR OR SLIGHTLY
ABOVE 200. SUPERCELLS WILL BE POSSIBLE. W/ PATS EXCEEDING 1.5
INCHES...AND AS LLJ BECOMES MORE PARALLEL TO WARM FRONT...FLASH
FLOODING MAY ALSO BE A CONCERN. A RECENT REPORT FROM KDLH CWA
INDICATED 1.5 INCHES OF RAIN IN LESS THAN AN HOUR. AVN/ETA INDICATE
H5 WINDS TO NR 80KT INTO WRN UP EARLY THIS AFTERNOON AS TROF DRIVES
THRU...AND FRONT WILL BE CHARACTERIZED BY STRONG THERMAL AND
MOISTURE GRADIENTS (DEW POINTS NR 40F IN NE ND W/ TEMPS NR 50F).
ALSO...FRONTAL WINDS WILL BE IMPRESSIVE IN ITSELF AS MOMENTUM SHOULD
BRING DOWN GUSTS EXCEEDING 30KTS FOR A BRIEF TIME BEHIND THE FROPA
(THOUGH GREATEST ISALLOBARIC COMPONENT IS TO SOUTH). LOOKS LIKE ONE
MORE DAY OF ACTION BEFORE THINGS FINALLY QUIET DOWN TONIGHT INTO THE
WEEKEND.

ALSO...TEMPS WILL BE NEAR OR ABOVE NORMAL FOR ONE MORE DAY DUE TO
SLOWER TIMING OF FRONT. LOWER TO MID 80S SHOULD BE ACHIEVED IN EAST
HALF...AFTER MORNING LOWS NEAR 70F. TEMPS IN WEST WILL STRUGGLE TO
RISE AT ALL THIS AFTERNOON.

HIGH BUILDS IN FOR DRYING AND A COOLER NIGHT ACROSS THE REGION
TONIGHT...THOUGH SFC PRES AND THICKNESS GRADIENTS LOOK TO SUPPORT
SOME NW WIND CONTINUING OVERNIGHT. HAVE CONTINUED W/ SLGTLY ABOVE
GUIDANCE LEVELS FOR LOW TEMPS. HIGHS FRI LOOK TO BE IN LOWER/MID 70S
MUCH OF U P PER MESOETA SOUNDINGS AND MIXING TO NR 5KFT (H85 TEMPS
OF 8-10C). AMS WILL BE QUITE STABLE...W/ DEW POINTS NR 50F AND A
STRONG INVERSION BASED AT 800MB.

WEAK WAA COMMENCES SAT...BUT WILL STILL BE STABLE W/ K-INDICES LESS
THAN 20 AND ANTICYCLONIC FLOW W/ SFC HIGH CENTERED OVER THE CENTRAL
GREAT LAKES. WILL KEEP SAT DRY...BUT SOUTHERLY LLJ EXPECTED TO PICK
UP IN DAKOTAS AND MN PER BOTH AVN AND ETA. EXTENDED LOOKS GOOD W/
WARMING AND INCREASING CHANCES OF TSTMS BY SUN. NO CHANGES.

.MQT...NONE.

JKL

In the hours before

Special weather statement, Aug 1, 5:53 AM EDT, 3 hours 21 minutes before
MIZ003>006-010>014-011400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
553 AM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 1000 AM EDT (900 AM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...MENOMINEE...
DICKINSON...IRON...HOUGHTON...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  ALBERTA...AMASA...AU TRAIN...CHAMPION...CHANNING...CHATHAM...
  COVINGTON...CRYSTAL FALLS...DEERTON...FELCH...FOSTER CITY...
  GLADSTONE...GWINN...HARVEY...IRON RIVER...ISHPEMING...LANSE...LA
  BRANCHE...MARQUETTE...MICHIGAMME...MUNISING...NEGAUNEE...NISULA...
  RAPID RIVER...ROCK...SHINGLETON...SIDNAW...STAMBAUGH...STEUBEN...
  THREE LAKES...TRENARY...TROWBRIDGE PARK...WATSON AND WITCH LAKE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

JLA

WWW.CRH.NOAA.GOV/MQT/
Local storm report, Aug 1, 7:16 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
716 AM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 AM    DONKEN                    MI   70 MPH TSTM WIND GUST
08/01/02   HOUGHTON                       TREES DOWN ACROSS HIGHWAY
                                          26. POWER OUT.

0620 AM    WATERSMEET                MI   70 MPH TSTM WIND GUST
08/01/02   GOGEBIC                        TREES DOWN ACROSS POWER
                                          LINES. POWER OUT.

0655 AM    7 W MARQUETTE             MI   62 MPH TSTM WIND GUST
08/01/02   MARQUETTE

0603 AM    HOUGHTON                  MI   75 MPH TSTM WIND GUST
08/01/02   HOUGHTON                       NUMEROUS TREES AND POWER
                                          LINES DOWN. ROOF PEELED OFF
                                          A WAREHOUSE. A SEMI-TRAILER
                                          OVERTURNED. A CAMPER
                                          TRAILER TIPPED OVER.

0618 AM    COVINGTON                 MI   1.00 INCH HAIL
08/01/02   BARAGA

0706 AM    HARVEY                    MI   .75 INCH HAIL
08/01/02   MARQUETTE
Local storm report, Aug 1, 9:10 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
910 AM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 AM    EWEN                      MI   65 MPH TSTM WIND GUST
08/01/02   ONTONAGON                      ROOF BLOWN OFF A HOUSE.

0600 AM    VICINITY BRUCE CROSSING   MI   60 MPH TSTM WIND GUST
08/01/02   ONTONAGON                      NUMEROUS TREES AND POWER
                                          LINES DOWN.

0810 AM    GRAND MARAIS              MI   60 MPH TSTM WIND GUST
08/01/02   ALGER                          TREES AND POWER LINES
                                          DOWN.

0600 AM    3 E WAKEFIELD             MI   60 MPH TSTM WIND GUST
08/01/02   GOGEBIC                        NUMEROUS 6 INCH DIAMETER
                                          HARDWOOD TREES DOWN.

0627 AM    4 E  WATERSMEET           MI   65 MPH TSTM WIND GUST
08/01/02   GOGEBIC                        TWO FOOT DIAMETER JACK
                                          PINE DOWN ACROSS POWER
                                          LINES.

0715 AM    HARVEY                    MI   60 MPH TSTM WIND GUST
08/01/02   MARQUETTE                      ONE FOOT DIAMETER TREE
                                          DOWN ACROSS POWER LINES.

0735 AM    GRANITE BLUFF             MI   .75 INCH HAIL
08/01/02   DICKINSON

0600 AM    DOLLAR BAY                MI   55 MPH TSTM WIND GUST
08/01/02   HOUGHTON                       5 TO 6 INCH TREES DOWN.

0745 AM    2 N  GRAND MARAIS         MI   60 MPH TSTM WIND GUST
08/01/02   ALGER                          REPORT FROM A SHIP ON LAKE
                                          SUPERIOR.

0836 AM    ESCANABA                  MI   1.75 INCH HAIL
08/01/02   DELTA

0900 AM    ESCANABA                  MI   FLASH FLOODS
08/01/02   DELTA                          12 INCHES OF WATER ON THE
                                          INTERSECTION OF US-2...
                                          M-35 AND US-41.

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:10 AM EDTSpecial Marine WarningMQT50 min
Aug 1, 5:02 AM EDTSevere Thunderstorm WarningMQTGogebic73 min
Aug 1, 5:05 AM EDTSpecial Marine WarningMQT70 min
Aug 1, 5:21 AM EDTSevere Thunderstorm WarningMQTOntonagon69 min
Aug 1, 5:29 AM EDTSevere Thunderstorm WarningMQTHoughton46 min
Aug 1, 6:08 AM EDTSevere Thunderstorm WarningMQTBaraga67 min
Aug 1, 6:11 AM EDTSpecial Marine WarningMQT94 min
Aug 1, 6:11 AM EDTSpecial Marine WarningMQT94 min
Aug 1, 6:11 AM EDTSpecial Marine WarningMQT94 min
Aug 1, 6:15 AM EDTSevere Thunderstorm WarningMQTGogebic, Houghton45 min
Aug 1, 6:15 AM EDTSevere Thunderstorm WarningMQTIron60 min
Aug 1, 6:25 AM EDTSevere Thunderstorm WarningMQTDickinson, Marquette80 min
Aug 1, 6:35 AM EDTSpecial Marine WarningMQT55 min
Aug 1, 6:45 AM EDTSpecial Marine WarningMQT105 min
Aug 1, 7:05 AM EDTSevere Thunderstorm WarningMQTAlger, Delta70 min
Aug 1, 7:15 AM EDTSevere Thunderstorm WarningMQTIron45 min
Aug 1, 7:22 AM EDTSpecial Marine WarningMQT83 min
Aug 1, 7:41 AM EDTSevere Thunderstorm WarningMQTSchoolcraft79 min
Aug 1, 7:44 AM EDTSevere Thunderstorm WarningMQTDickinson, Marquette, Menominee61 min
Aug 1, 7:45 AM EDTSevere Thunderstorm WarningMQTDickinson, Marquette, Menominee60 min
Aug 1, 7:48 AM EDTSevere Thunderstorm WarningMQTLuce72 min
Aug 1, 8:01 AM EDTSpecial Marine WarningMQT89 min
Aug 1, 8:01 AM EDTSpecial Marine WarningMQT89 min
Aug 1, 8:01 AM EDTSpecial Marine WarningMQT89 min
Aug 1, 8:16 AM EDTSevere Thunderstorm WarningMQTDelta59 min
Aug 1, 8:26 AM EDTSpecial Marine WarningMQT19 min
Aug 1, 9:00 AM EDTFlash Flood WarningMQTDelta2 hr
Aug 1, 9:17 AM EDTSevere Thunderstorm WarningMQTMarquette58 min
Aug 1, 9:33 AM EDTSpecial Marine WarningMQT72 min
Aug 1, 9:33 AM EDTSpecial Marine WarningMQT72 min
Aug 1, 9:33 AM EDTSpecial Marine WarningMQT72 min
Aug 1, 11:47 AM EDTSpecial Marine WarningMQT88 min
Aug 1, 11:47 AM EDTSpecial Marine WarningMQT88 min
Aug 1, 11:47 AM EDTSpecial Marine WarningMQT88 min
Aug 1, 12:03 PM EDTSevere Thunderstorm WarningMQTGogebic42 min
Aug 1, 12:09 PM EDTSevere Thunderstorm WarningMQTIron51 min
Aug 1, 12:26 PM EDTSevere Thunderstorm WarningMQTBaraga64 min
Aug 1, 12:37 PM EDTTornado WarningMQTBaraga, Iron53 min
Aug 1, 12:41 PM EDTTornado WarningMQTGogebic49 min
Aug 1, 12:59 PM EDTTornado WarningMQTMarquette61 min
Aug 1, 1:28 PM EDTTornado WarningMQTIron32 min
Aug 1, 1:47 PM EDTSevere Thunderstorm WarningMQTGogebic, Iron58 min
Aug 1, 1:58 PM EDTSevere Thunderstorm WarningMQTMarquette47 min
Aug 1, 2:25 PM EDTSpecial Marine WarningMQT2 hr
Aug 1, 2:25 PM EDTSpecial Marine WarningMQT2 hr
Aug 1, 2:25 PM EDTSpecial Marine WarningMQT2 hr
Aug 1, 3:11 PM EDTSevere Thunderstorm WarningMQTAlger, Delta, Marquette64 min
Aug 1, 3:32 PM EDTSevere Thunderstorm WarningMQTAlger, Schoolcraft58 min
Aug 1, 3:52 PM EDTSpecial Marine WarningMQT83 min
Aug 1, 3:52 PM EDTSpecial Marine WarningMQT83 min
Aug 1, 4:01 PM EDTSpecial Marine WarningMQT89 min
Aug 1, 4:01 PM EDTSpecial Marine WarningMQT89 min
Aug 1, 4:01 PM EDTSpecial Marine WarningMQT89 min
Aug 1, 4:05 PM EDTSevere Thunderstorm WarningMQTLuce55 min
Aug 1, 4:27 PM EDTSevere Thunderstorm WarningMQTSchoolcraft33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.